Following an acute overdosage, toxicity may result from
hydrocodone or acetaminophen.
Signs And Symptoms
Serious overdose with hydrocodone is characterized by
respiratory depression (a decrease in respiratory rate and/or tidal volume,
Cheyne-Stokes respiration, cyanosis), extreme somnolence progressing to stupor
or coma, skeletal muscle flaccidity, cold and clammy skin, and sometimes
bradycardia and hypotension. In severe overdosage, apnea, circulatory collapse,
cardiac arrest and death may occur.
In acetaminophen overdosage: dosedependent,
potentially fatal hepatic necrosis is the most serious adverse effect. Renal
tubular necrosis, hypoglycemic coma, and thrombocytopenia may also occur.
Early symptoms following a potentially hepatotoxic
overdose may include: nausea, vomiting, diaphoresis and general malaise.
Clinical and laboratory evidence of hepatic toxicity may not be apparent until
48 to 72 hours post-ingestion.
In adults, hepatic toxicity has rarely been reported with
acute overdoses of less than 10 grams, or fatalities with less than 15 grams.
A single or multiple overdose with hydrocodone and
acetaminophen is a potentially lethal polydrug overdose, and consultation with
a regional poison control center is recommended.
Immediate treatment includes support of cardiorespiratory
function and measures to reduce drug absorption. Vomiting should be induced
mechanically, or with syrup of ipecac, if the patient is alert (adequate
pharyngeal and laryngeal reflexes). Oral activated charcoal (1 g/kg) should
follow gastric emptying. The first dose should be accompanied by an appropriate
cathartic. If repeated doses are used, the cathartic might be included with
alternate doses as required. Hypotension is usually hypovolemic and should
respond to fluids. Vasopressors and other supportive measures should be
employed as indicated. A cuffed endotracheal tube should be inserted before
gastric lavage of the unconscious patient and, when necessary, to provide
Meticulous attention should be given to maintaining
adequate pulmonary ventilation. In severe cases of intoxication, peritoneal
dialysis, or preferably hemodialysis may be considered. If hypoprothrombinemia
occurs due to acetaminophen overdose, vitamin K should be administered intravenously.
Naloxone, a narcotic antagonist, can reverse respiratory
depression and coma associated with opioid overdose. Naloxone hydrochloride 0.4
mg to 2 mg is given parenterally. Since the duration of action of hydrocodone
may exceed that of the naloxone, the patient should be kept under continuous
surveillance and repeated doses of the antagonist should be administered as
needed to maintain adequate respiration.
A narcotic antagonist should not be administered in the
absence of clinically significant respiratory or cardiovascular depression.
If the dose of acetaminophen may have exceeded 140 mg/kg,
acetylcysteine should be administered as early as possible. Serum acetaminophen
levels should be obtained, since levels four or more hours following ingestion
help predict acetaminophen toxicity. Do not await acetaminophen assay results before
initiating treatment. Hepatic enzymes should be obtained initially, and
repeated at 24-hour intervals.
Methemoglobinemia over 30% should be treated with
methylene blue by slow intravenous administration.
The toxic dose for adults for acetaminophen is 10 g.
NORCO® should not
be administered to patients who have previously exhibited hypersensitivity to hydrocodone
Patients known to be hypersensitive to other opioids may
exhibit cross-sensitivity to hydrocodone.